Serotonin syndrome is an "adverse drug interaction characterized by altered mental status, autonomic dysfunction, and neuromuscular abnormalities. It is most frequently caused by use of both serotonin reuptake inhibitors and monoamine oxidase inhibitors, leading to excess serotonin availability in the central nervous system (CNS) at the serotonin 1A receptor."
The serotonin syndrome may be caused by many drugs including antidepressants. Coadministration of drugs that inhibit the cytochrome P-450 CYP2D6 and CYP3A4 metabolism of antidepressants may increase the risk.
The findings of serotonin syndrome, with use of Sternbach, Radomski and Hunter diagnostic criteria and comparison to malignant hypothermia, have been systematically reviewed.
The distinction between serotonin syndrome, neuroleptic malignant syndrome, malignant hyperthermia, and toxicity from cholinergic agents has been reviewed (see chart). The most difficult distinction is between serotonin syndrome and neuroleptic malignant syndrome as patients may be on drugs that could cause either disorder. Serotonin syndrome shows hyperkinesia, hyperreflexia, and hyperactive bowel sounds, while neuroleptic malignant syndrome shows bradykinesia, bradyreflexia and normal or diminished bowel sounds. A helpful guide is that "dopamine antagonists [such as used to sedate a psychosis] produce bradykinesia, whereas serotonin agonists [such as used to reduce depression] produce hyperkinesia". Lastly, neuroleptic malignant syndrome may develop over several days while serotonin syndrome develops faster.
The death of Libby Zion was due to serotonin syndrome caused by a combination of meperidine and phenelzine. This case had a profound impact on graduate medical education and residency work hour limitations.
- Anonymous (2016), Serotonin syndrome (English). Medical Subject Headings. U.S. National Library of Medicine.
- Boyer EW, Shannon M (2005). "The serotonin syndrome". N. Engl. J. Med. 352 (11): 1112-20. DOI:10.1056/NEJMra041867. PMID 15784664. Research Blogging.
- Werneke U, Jamshidi F, Taylor DM, Ott M (2016). "Conundrums in neurology: diagnosing serotonin syndrome - a meta-analysis of cases.". BMC Neurol 16: 97. DOI:10.1186/s12883-016-0616-1. PMID 27406219. PMC 4941011. Research Blogging.
- Brensilver JM, Smith L, Lyttle CS (1998). "Impact of the Libby Zion case on graduate medical education in internal medicine". Mt. Sinai J. Med. 65 (4): 296-300. PMID 9757752.
- Asch DA, Parker RM (1988). "The Libby Zion case. One step forward or two steps backward?". N Engl J Med 318 (12): 771-5. PMID 3347226.